Journal of Mathematical Sciences

, Volume 136, Issue 2, pp 3691–3705

Compatible discretizations of second-order elliptic problems

  • P. Bochev
  • M. Gunzburger
Article

DOI: 10.1007/s10958-006-0193-8

Cite this article as:
Bochev, P. & Gunzburger, M. J Math Sci (2006) 136: 3691. doi:10.1007/s10958-006-0193-8

Abstract

Differential forms provide a powerful abstraction tool to encode the structure of many partial differential equation problems. Discrete differential forms offer the same possibility with regard to compatible discretizations of these problems, i.e., for finite-dimensional models that exhibit similar conservation properties and invariants. We consider an application of the discrete exterior calculus to approximation of second-order, elliptic, boundary-value problems. We show that there exist three possible discretization patterns. In the context of finite element methods, two of these patterns lead to familiar classes of discrete problems, while the third one offers a novel perspective about least-squares variational principles; namely, it shows how they can arise from particular choices for discrete Hodge-* operators. Bibliography: 30 titles.

Copyright information

© Springer Science+Business Media, Inc. 2006

Authors and Affiliations

  • P. Bochev
    • 1
  • M. Gunzburger
    • 2
  1. 1.Computational Mathematics and Algorithms DepartmentSandia National LaboratoriesUSA
  2. 2.School of Computational ScienceFlorida State UniversityUSA

Personalised recommendations